Barrett, John W.; Prigozhin, Leonid
A quasi-variational inequality problem arising in the modeling of growing sandpiles
ESAIM: Mathematical Modelling and Numerical Analysis - Modélisation Mathématique et Analyse Numérique, Tome 47 (2013) no. 4 , p. 1133-1165
Le texte intégral des articles récents est réservé aux abonnés de la revue. Consulter l'article sur le site de la revue
MR 3082292
doi : 10.1051/m2an/2012062
URL stable :

Classification:  35D30,  35K86,  35R37,  49J40,  49M29,  65M12,  65M60,  82C27
Existence of a solution to the quasi-variational inequality problem arising in a model for sand surface evolution has been an open problem for a long time. Another long-standing open problem concerns determining the dual variable, the flux of sand pouring down the evolving sand surface, which is also of practical interest in a variety of applications of this model. Previously, these problems were solved for the special case in which the inequality is simply variational. Here, we introduce a regularized mixed formulation involving both the primal (sand surface) and dual (sand flux) variables. We derive, analyse and compare two methods for the approximation, and numerical solution, of this mixed problem. We prove subsequence convergence of both approximations, as the mesh discretization parameters tend to zero; and hence prove existence of a solution to this mixed model and the associated regularized quasi-variational inequality problem. One of these numerical approximations, in which the flux is approximated by the divergence-conforming lowest order Raviart-Thomas element, leads to an efficient algorithm to compute not only the evolving pile surface, but also the flux of pouring sand. Results of our numerical experiments confirm the validity of the regularization employed.


[1] R.A. Adams and J.J.F. Fournier, Sobolev Spaces. Academic Press, Amsterdam (2003). MR 2424078 | Zbl 1098.46001

[2] G. Aronson, L.C. Evans and Y. Wu, Fast/slow diffusion and growing sandpiles. J. Differ. Eqn. 131 (1996) 304-335. MR 1419017 | Zbl 0864.35057

[3] C. Bahriawati and C. Carstensen, Three Matlab implementations of the lowest-order Raviart-Thomas MFEM with a posteriori error control. Comput. Methods Appl. Math. 5 (2005) 333-361. MR 2194203 | Zbl 1086.65107

[4] J.W. Barrett and L. Prigozhin, Dual formulations in critical state problems. Interfaces Free Bound. 8 (2006) 347-368. MR 2273233 | Zbl 1108.35098

[5] J.W. Barrett and L. Prigozhin, A mixed formulation of the Monge-Kantorovich equations. ESAIM: M2AN 41 (2007) 1041-1060. Numdam | MR 2377106 | Zbl 1132.35333

[6] J.W. Barrett and L. Prigozhin, A quasi-variational inequality problem in superconductivity. M3AS 20 (2010) 679-706. MR 2652615 | Zbl 1225.35133

[7] S. Dumont and N. Igbida, On a dual formulation for the growing sandpile problem. Euro. J. Appl. Math. 20 (2008) 169-185. MR 2491122 | Zbl 1158.74012

[8] S. Dumont and N. Igbida, On the collapsing sandpile problem. Commun. Pure Appl. Anal. 10 (2011) 625-638. MR 2754292 | Zbl 1244.35068

[9] I. Ekeland and R. Temam, Convex Analysis and Variational Problems. North-Holland, Amsterdam (1976). MR 463994 | Zbl 0322.90046

[10] L.C. Evans, M. Feldman and R.F. Gariepy, Fast/slow diffusion and collapsing sandpiles. J. Differ. Eqs. 137 (1997) 166-209. MR 1451539 | Zbl 0879.35019

[11] M. Farhloul, A mixed finite element method for a nonlinear Dirichlet problem. IMA J. Numer. Anal. 18 (1998) 121-132. MR 1492051 | Zbl 0909.65086

[12] G.B. Folland, Real Analysis: Modern Techniques and their Applications, 2nd Edition. Wiley-Interscience, New York (1984). MR 767633 | Zbl 0924.28001

[13] D. Gilbarg and N.S. Trudinger, Elliptic Partial Differential Equations of Second Order, 2nd Edition. Springer, Berlin (1983). MR 737190 | Zbl 1042.35002

[14] R. Glowinski, Numerical Methods for Nonlinear Variational Problems. Springer-Verlag, New York (1984). Zbl 1139.65050

[15] L. Prigozhin, A quasivariational inequality in the problem of filling a shape. U.S.S.R. Comput. Math. Phys. 26 (1986) 74-79. MR 851756

[16] L. Prigozhin, A variational model of bulk solids mechanics and free-surface segregation. Chem. Eng. Sci. 48 (1993) 3647-3656.

[17] L. Prigozhin, Sandpiles and river networks: extended systems with nonlocal interactions. Phys. Rev. E 49 (1994) 1161-1167. MR 1379784

[18] L. Prigozhin, Variational model for sandpile growth. Eur. J. Appl. Math. 7 (1996) 225-235. MR 1401168 | Zbl 0913.73079

[19] J.F. Rodrigues and L. Santos, Quasivariational solutions for first order quasilinear equations with gradient constraint. Arch. Ration. Mech. Anal. 205 (2012) 493-514. MR 2947539 | Zbl 1255.49020

[20] J. Simon, Compact sets in the space Lp(0,T;B). Annal. Math. Pura. Appl. 146 (1987) 65-96. MR 916688 | Zbl 0629.46031

[21] J. Simon, On the existence of the pressure for solutions of the variational Navier-Stokes equations. J. Math. Fluid Mech. 1 (1999) 225-234. MR 1738751 | Zbl 0961.35107

[22] R. Temam, Mathematical Methods in Plasticity. Gauthier-Villars, Paris (1985).